Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 220, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2017, 11:45 PM CDT for Decatur County, Sheridan County, Thomas County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 11:45 PM CDT (04:45 UTC)
- Expired
- Jul 13, 2017, 12:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
892 WUUS53 KGLD 130445 SVRGLD KSC039-179-193-130515- /O.NEW.KGLD.SV.W.0220.170713T0445Z-170713T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 1145 PM CDT WED JUL 12 2017 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... East central Thomas County in northwestern Kansas... Northwestern Sheridan County in northwestern Kansas... South central Decatur County in northwestern Kansas... * Until 1215 AM CDT * At 1145 PM CDT, a severe thunderstorm was located 4 miles northeast of Rexford, or 15 miles northwest of Hoxie, moving northeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Rexford, Selden, Dresden and Leoville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3934 10068 3945 10084 3972 10053 3958 10029 TIME...MOT...LOC 0445Z 223DEG 32KT 3950 10066 HAIL...0.75IN WIND...60MPH $$ JN
1 follow-up statement
085 WWUS53 KGLD 130457 SVSGLD Severe Weather Statement National Weather Service Goodland KS 1157 PM CDT WED JUL 12 2017 KSC039-179-193-130515- /O.CON.KGLD.SV.W.0220.000000T0000Z-170713T0515Z/ Thomas KS-Sheridan KS-Decatur KS- 1157 PM CDT WED JUL 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR EASTERN THOMAS...NORTHWESTERN SHERIDAN AND SOUTH CENTRAL DECATUR COUNTIES... At 1157 PM CDT, a severe thunderstorm was located near Selden, or 16 miles south of Oberlin, moving northeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Rexford, Selden, Dresden and Leoville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3937 10067 3947 10079 3972 10053 3958 10029 TIME...MOT...LOC 0457Z 223DEG 32KT 3958 10056 HAIL...0.75IN WIND...60MPH $$ JN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:26 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 12, 7:26 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 626 PM MDT Wed Jul 12 2017 .UPDATE... Issued at 626 PM MDT Wed Jul 12 2017 Have issued update to forecast to mainly account for meandering area of rw/trw currently over NE Colorado. Heavy rainfall is occurring where storms pass. The entire complex is expected to lift slowly northward thru 06z some have adjusted. && .SHORT TERM...(This evening through Thursday) Issued at 246 PM MDT Wed Jul 12 2017 In addition to the high precipitable water values across the area that could lead to localized heavy precipitation and flash flooding this evening and overnight, there is a marginal risk for severe thunderstorms this afternoon and evening and again on Thursday with large hail and damaging winds the primary threats. A cold front sags south across the region overnight as a short wave trough emerges out of central Colorado this evening and moves across the forecast region into southeast Nebraska by late afternoon on Thursday. Temperatures will cool substantially behind the front with highs only in the 80s across the forecast area on Thursday. Dewpoints remain fairly high with readings in the lower to mid 60s. Isolated to scattered thunderstorms will continue to develop across eastern Colorado this afternoon and are expected to become more numerous and move across the remainder of northwest KS and southwest NE this evening. Widespread 1" rainfall is possible as well as localized amounts of 3+ inches with some of the stronger storms that may also train over the same area. Scattered storms are expected to continue through the overnight hours and redevelop across the region on Thursday with an additional 1/4 to 1/2 inch rainfall expected during the day mainly along and north of Interstate 70. A flash flood watch was considered for areas mainly across eastern Colorado and the eastern Colorado border region given the high precipitable water and potential for localized heavy rainfall, but have held off for now given the potential for the area of storms to progress well across the forecast area. However, if storms appear to be training over the same areas, a watch, or individual flash flood warnings may have to be considered. .LONG TERM...(Thursday night through Wednesday) Issued at 246 PM MDT Wed Jul 12 2017 Thursday night-Saturday: With frontal boundary still lingering in the area, chances for showers and thunderstorms will persist areawide through the overnight hours Saturday. Best chance for precipitation will be Thursday night where there will be a Marginal Risk for severe weather. Main severe threats will be damaging winds and hail. Temperatures look to be near or slightly below normal for the period. Sunday-Wednesday: Upper level ridging dominates the weather for this period. Dry, hot conditions are expected each day, with high temperatures well above normal. GFS MOS guidance is still showing temperatures near or above 100 degrees for Tuesday and Wednesday for portions of the eastern CWA. Increased high temperatures a few degrees over what the blend showed for those days. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 509 PM MDT Wed Jul 12 2017 For KGLD...Mainly VFR conditions thru the forecast period with BKN060-200 giving way to BKN035 after 18z Thursday. From 12z-18z though OVC015 possible. Showers and thunderstorms will be in the vicinity and could affect the area...especially 02z-09z. Winds...meandering from NNE to ENE 10-15kts...with gusts to 25kts thru 02z Thursday. For KMCK...Mainly VFR conditions thru the forecast period with BKN-OVC090-200 giving way to BKN050 after 17z Thursday. From 12z-17z though OVC025 possible. VCTS/VCSH thru 12z Thursday. Winds...meandering from NNE to ENE 10-15kts with gusts to 25kts thru 0430z Thursday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...LOCKHART LONG TERM...SME AVIATION...JN
Hazardous weather outlook, Jul 12, 7:39 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 639 PM MDT Wed Jul 12 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 639 PM MDT Wed Jul 12 2017 /739 PM CDT Wed Jul 12 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TONIGHT... There is a marginal risk for isolated severe thunderstorms across eastern Colorado and northwest Kansas this evening. Stronger storms will be capable of producing damaging wind gusts and large hail. There is a marginal to slight risk for excessive rainfall and flash flooding in northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska. Locally heavy rainfall of up to 1 to 3 inches will be possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a marginal risk for isolated severe thunderstorms Thursday afternoon and evening. Damaging wind gusts and large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 12, 9:23 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
823 PM MDT WED JUL 12 2017
COZ092-130300-
Cheyenne County CO-
823 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL
COLORADO UNTIL 900 PM MDT...
At 822 PM MDT, Doppler radar was tracking strong thunderstorms 5
miles east of Kit Carson, or 19 miles west of Cheyenne Wells, moving
north at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cheyenne Wells, Kit Carson, Firstview, Wild Horse, Arapahoe and
Aroya.
This includes Highway 385 between mile markers 136 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3873 10317 3892 10312 3899 10244 3888 10205
3862 10206 3861 10317
TIME...MOT...LOC 0222Z 167DEG 22KT 3874 10270
JNSpecial weather statement, Jul 12, 9:28 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
928 PM CDT WED JUL 12 2017
KSZ004-016-130315-
Norton KS-Graham KS-
928 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NORTON AND NORTHERN
GRAHAM COUNTIES UNTIL 1015 PM CDT...
At 927 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edmond, or 15 miles south of Norton, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hill City, Almena, Lenora, Edmond, New Almelo, Densmore and Calvert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3931 9990 3955 10016 3957 10016 3957 10018
3959 10018 3991 9971 3981 9963 3957 9963
3957 9960 3945 9960
TIME...MOT...LOC 0227Z 219DEG 16KT 3962 9980
JNSpecial weather statement, Jul 12, 9:50 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
850 PM MDT WED JUL 12 2017
KSZ013-014-028-130330-
Thomas KS-Logan KS-Sherman KS-
850 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTHERN LOGAN AND
EASTERN SHERMAN COUNTIES UNTIL 930 PM MDT/1030 PM CDT/...
At 850 PM MDT/950 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Goodland to 11 miles
northwest of Winona to 7 miles southeast of Wallace. Movement was
northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Colby, Goodland, Brewster, Levant, Winona, Monument and Gem.
This includes Interstate 70 in Kansas between mile markers 12 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3889 10148 3912 10145 3933 10183 3956 10137
3956 10085 3884 10092 3884 10148
TIME...MOT...LOC 0250Z 227DEG 17KT 3934 10172 3913 10145 3884 10148
JNSpecial weather statement, Jul 12, 10:26 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
926 PM MDT WED JUL 12 2017
COZ091-092-KSZ001-002-013-014-027>029-041-042-130415-
Kit Carson County CO-Cheyenne County CO-Rawlins KS-Wichita KS-
Gove KS-Wallace KS-Greeley KS-Thomas KS-Logan KS-Sherman KS-
Cheyenne KS-
926 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...NORTHERN
WICHITA AND WALLACE COUNTIES IN WEST CENTRAL KANSAS...SOUTHERN
CHEYENNE AND THOMAS COUNTIES IN NORTHWESTERN KANSAS...LOGAN AND
NORTHEASTERN GREELEY COUNTIES IN WEST CENTRAL KANSAS...SOUTHWESTERN
RAWLINS...SHERMAN COUNTIES IN NORTHWESTERN KANSAS AND NORTHWESTERN
GOVE COUNTIES IN WEST CENTRAL KANSAS UNTIL 1015 PM MDT/1115 PM
CDT/...
At 925 PM MDT/1025 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southeast of
Burlington to 6 miles northwest of Russell Springs. Movement was
north at 110 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Colby, Goodland, Oakley, Cheyenne Wells, Sharon Springs, Brewster and
Kanorado.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 77.
Interstate 70 in Colorado between mile markers 440 and 450.
Highway 385 between mile markers 143 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3875 10263 3978 10188 3954 10075 3903 10079
3870 10107 3870 10113 3863 10113 3862 10114
TIME...MOT...LOC 0325Z 197DEG 98KT 3923 10217 3895 10129
JNSpecial weather statement, Jul 12, 10:29 PM CDT, 1 hour 16 minutes before
Special Weather Statement...CORRECTED
National Weather Service Goodland KS
929 PM MDT Wed Jul 12 2017
COZ091-092-KSZ001-002-013-014-027>029-041-042-130415-
Kit Carson County CO-Cheyenne County CO-Rawlins KS-Wichita KS-
Gove KS-Wallace KS-Greeley KS-Thomas KS-Logan KS-Sherman KS-
Cheyenne KS-
929 PM MDT Wed Jul 12 2017 /1029 PM CDT Wed Jul 12 2017/
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...NORTHERN
WICHITA AND WALLACE COUNTIES IN WEST CENTRAL KANSAS...SOUTHERN
CHEYENNE AND THOMAS COUNTIES IN NORTHWESTERN KANSAS...LOGAN AND
NORTHEASTERN GREELEY COUNTIES IN WEST CENTRAL KANSAS...SOUTHWESTERN
RAWLINS...SHERMAN COUNTIES IN NORTHWESTERN KANSAS AND NORTHWESTERN
GOVE COUNTIES IN WEST CENTRAL KANSAS UNTIL 1015 PM MDT/1115 PM
CDT/...
At 925 PM MDT/1025 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southeast of
Burlington to 6 miles northwest of Russell Springs. Movement was
north at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Colby, Goodland, Oakley, Cheyenne Wells, Sharon Springs, Brewster and
Kanorado.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 77.
Interstate 70 in Colorado between mile markers 440 and 450.
Highway 385 between mile markers 143 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3875 10263 3978 10188 3954 10075 3903 10079
3870 10107 3870 10113 3863 10113 3862 10114
TIME...MOT...LOC 0325Z 197DEG 10KT 3923 10217 3895 10129
JNSpecial weather statement, Jul 12, 11:05 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
1005 PM MDT WED JUL 12 2017
KSZ002>004-013>016-028-029-130500-
Norton KS-Rawlins KS-Gove KS-Sheridan KS-Decatur KS-Thomas KS-
Graham KS-Logan KS-Sherman KS-
1005 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTON...NORTHEASTERN
LOGAN...SHERIDAN...SOUTHEASTERN RAWLINS...DECATUR...SOUTHEASTERN
SHERMAN...NORTHERN GOVE AND GRAHAM COUNTIES UNTIL 1100 PM
MDT/MIDNIGHT CDT/...
At 1005 PM MDT/1105 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles southeast of
Brewster to 14 miles north of Scott State Lake. Movement was
northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Colby, Norton, Oakley, Oberlin, Hill City, Hoxie and Quinter.
This includes Interstate 70 in Kansas between mile markers 36 and
110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 9997 3913 10015 3905 10015 3872 10091
3922 10158 4000 10025 4000 9987 3981 9963
3957 9963 3957 9960 3929 9960
TIME...MOT...LOC 0405Z 233DEG 26KT 3932 10132 3888 10088
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:45 PM CDT | Special Weather Statement | GLD | Wichita | 15 min |
| Jul 12, 8:01 PM CDT | Special Weather Statement | GLD | Wichita | 29 min |
| Jul 12, 8:10 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 35 min |
| Jul 12, 8:21 PM CDT | Special Weather Statement | GLD | Greeley | 9 min |
| Jul 12, 8:37 PM CDT | Special Weather Statement | GLD | Greeley, Wichita | 38 min |
| Jul 12, 8:41 PM CDT | Special Weather Statement | GLD | Norton | 19 min |
| Jul 12, 8:46 PM CDT | Special Weather Statement | GLD | Sherman | 29 min |
| Jul 12, 8:57 PM CDT | Special Weather Statement | GLD | Graham | 33 min |
| Jul 12, 9:04 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| Jul 12, 9:10 PM CDT | Special Weather Statement | GLD | Sherman, Thomas | 35 min |
| Jul 12, 9:16 PM CDT | Special Weather Statement | GLD | Wichita | 29 min |
| Jul 12, 9:20 PM CDT | Flash Flood Warning | GLD | Greeley, Wichita | 3 hr |
| Jul 12, 9:28 PM CDT | Special Weather Statement | GLD | Graham | 47 min |
| Jul 12, 9:35 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 40 min |
| Jul 12, 9:50 PM CDT | Special Weather Statement | GLD | Logan, Sherman, Thomas | 40 min |
| Jul 12, 9:59 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 31 min |
| Jul 12, 10:26 PM CDT | Special Weather Statement | GLD | Logan, Sherman, Thomas, Wallace | 49 min |
| Jul 12, 10:29 PM CDT | Special Weather Statement | GLD | Logan, Sherman, Thomas, Wallace | 46 min |
| Jul 12, 11:05 PM CDT | Special Weather Statement | GLD | Decatur, Gove, Graham, Logan, Norton, Sheridan and 1 more | 55 min |
| Jul 13, 12:13 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.